Daughter's very latest blood test - 17y 7m

Vitamin D: 113 - range 50 - 250

Serum Ferritin: 52 - range 13 - 150

Serum Vitamin B12: 419 - range 190 - 663

Serum Folate: 9.0 - range 4.60 - 18.70

Serum TSH Level: 2.4 range 0.50 - 3.60

I think the vitD is a bit low?

Ferritin is definately low?

VitB12 is not bad i've heard that 600 to 700 is best

Folate ...don't know?

Serum TSH Level 2.4.... ?

unfortunately I didn't check the blood request and realised after that the Dr missed off T3 & T4 to be checked... so i'm not sure. Instead of not taking your medications 24hrs before the blood thest my daughter left 12hrs before. So not sure if she she retake with 24hr gap and also include the T3 & T4 test?

11 Replies

oldestnewest
  • Anjh, There's no need to request a retest. Taking thyroxine 12 hours before the thyroid test is unlikely to have skewed her result much. Her TSH is high for someone on medication, suggesting your daughter is under medicated. Most people are more comfortable with TSH just above or below 1.0. Many GPs and labs don't test FT4 unless TSH is out of range and don't test FT3 unless TSH is suppressed. You can order private FT4 and FT3 tests from Blue Horizon and Genova via thyroiduk.org.uk/tuk/testin...

    VitD is fine as long as your daughter is able to get sun on her face and arms a few hours a week but she should supplement during Oct-April when light spectrum is low. Ferritin is low and is optimal at 70-90. Iron supplements should be taken with 500mg-1,000mg each dose to aid absorption and avoid constipation. B12 isn't bad although it is recommended to supplement methlycobalamin when <500. Folate is fine.

  • Thank you for this.

    I'm just wondering and what do you think. My daughter has Hashis by the way and changed from Mercury Pharma tablets because the fillers were causing her to have severe stomach pains. I had a long battle with our GP but i got her to sign-off Martindale Levo capsules with a none wheat filler.

    Is it possible that the capsules have not been filled with the correct dosage, my daughter takes 125mgs so 1 capsule of 100 and another 25mgs?

  • Anjh, Mercury Pharma T4 didn't suit me either so I switched to Actavis. I doubt the dosage is incorrect there will be quality controls to ensure the active ingredient complies with controls. It's more likely that a Hashi flare has caused her TSH to rise.

  • What would be a Hashi's flare-up?

  • Anjh, Hashimoto's periodically attacks the thyroid and this can prevent the thyroid producing T4 hormone. TSH rises in order to prompt the thyroid to produce T4 and the patient will feel hypo. When the 'attack' stops and the thyroid resumes outputting T4 the patient may feel hyper especially if thyroid meds were increased to treat the hypo symptoms.

    Your daughter may be gluten intolerant in addition to wheat and many Hashi's patients benefit from a gluten-free diet which can reduce the frequency and instensity of attacks.

  • My daughter is on total wheat free diet, she is on the AI Paleo diet. So I don't know what's happening - should I she be checked for Graves?

  • No, she's not hyperactive. If she had Graves her TSH would be suppressed or undetectable. I do think her TSH 2.4 is too high and her medication should be increased. I would ask the endo to order FT4 and FT3 tests. Let us know how she gets on.

  • Are there signs and symptoms to consider as well as the blood test results? Does she feel well and energetic? Or does she still feel as though she is trying to drive a car with the handbrake on?

  • Indeed that is a very good description. She has an appointment with her Endo next week and i might ask him about a combo t4/t3. what do you thinks?

  • It can't harm to ask. I wouldn't have high hopes. I'm not on Levo myself,(despite all the symptoms plus antibodies) and many others on this site have direct experience, but from my friends who have gone through this I would say that how you feel on the dose of Levo is a very important guide to whether you are on the right dose. I think one of your other respondents said that your daughter's TSH is a bit high for someone on Levo - so maybe if you haven't already message her tod iscuss that and consider upping the dose just a bit to see if it helps. You could discuss ithat with the endo - just a bit more, keeping an eye on blood pressure, heart rate etc at home, until she feels more normal. The drs seem to trust the blood tests more than the patients, and tit seems to me hat means they miss the full picture.

    One of my friends says she simply takes a half tablet more two days a week than her GP prescribes: "She has no idea what dose I take" but she makes sure she takes all her TSH tests and keeps iher level around 1. I would have thought the endo would agree to trying a small increase if you stress the signs and symptoms in your daughter.

    Sorry to rabbit on.

  • Oh no thank you this is very helpful. My Daughter has Down Syndrome so bless her she will carry on without making a fuss but I no her so well and pickup on her mood swings.

You may also like...